MAUDE Adverse Event Report: COOK INC NESTER PLATINUM EMBOLIZATION COIL; KRD DEVICE, EMBOLIZATION, VASCULAR

COOK INC NESTER PLATINUM EMBOLIZATION COIL; KRD DEVICE, EMBOLIZATION, VASCULAR
Model Number N/A
Medical Device Problem Code Difficult to Advance (2920)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 05/29/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Concomitant medical products: cook- 5fr.Hs1 catheter, 180cm bentson wire guide, 7 nester coils, 5 fr brite tip sheath.Occupation: unknown.Pma/510(k) #: preamendment.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported a (b)(6) year-old female patient required the use of nester platinum embolization coil during an ovarian vein embolization procedure.The operator reported that after accessing the vein with a catheter, seven coils were placed without incidence.However, when attempting to advance another coil into the catheter, resistance was experienced about halfway through the catheter.The reverse, rigid side of the bentson wire guide was used to further advance the coil.The coil continued to fail to deploy despite several attempts with both the floppy and rigid end of the wire guide.The operator eventually removed the coil completely.The procedure was completed successfully using other similar coils.Additional information clarified that a fair portion of the coil exited the catheter.As reported, the patient did not experience any adverse effects or require any additional procedures due to this occurrence.
 
Additional Manufacturer Narrative
This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Additional method code: device not returned (4114).Investigation / evaluation: (b)(6) hospital ltd.In australia informed cook of an incident involving a nester platinum embolization coil.On (b)(6) 2020, during an ovarian vein embolization procedure, 7 nester coils were successfully deployed in a 5fr cook hs1 catheter without any incident.However, during deployment of the 8th nester coil there was difficulty advancing the coil within the catheter.The coil was eventually pushed through to the distal tip of the catheter with a 180cm cook benson wire guide where it failed to detach.The user removed the coil through the catheter and sheath.Another three coils were then successfully deployed through the same sheath and catheter.No unintended section of the device remained inside the patient¿s body, the patient did not require additional procedures due to this occurrence and there have been no adverse effects to the patient due to this occurrence.A review of the complaint history, device history record, instructions for use (ifu), manufacturing instructions, quality control, and specifications of the device were conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.However, a document based investigation evaluation was performed.Sufficient inspection activities are in place to identify this failure mode prior to distribution.The risks associated with the devices are acceptable when weighed against the benefits.The device is shipped with instruction for use (ifu) which provides the following information to the user related to the reported failure mode: warnings: "if difficulties occur when deploying the embolization coil, withdraw the wire guide, coil and angiographic catheter simultaneously as a unit.¿ precautions: "prior to introduction of the embolization coil, flush the angiographic catheter with saline." instructions for use: "2.Firmly grasp the loading cartridge between thumb and forefinger.Introduce the metal end of the loading cartridge into the base of the catheter hub.Lock loading cartridge onto catheter hub by turning luer lock adapter clockwise.3.Maintaining position of the cartridge, advance the stiff portion of the wire guide into the loading cannula.Push the coil into the first 20 to 30 cm of the angiographic catheter.Remove the wire guide and loading cartridge.4.With the flexible tip of the wire guide, advance the embolization coil to the tip of the catheter.Verify position of the angiographic catheter prior to deployment.5.Deploy the coil by advancing the wire guide past the tip of the catheter." a review of the device history record (dhr) was also conducted as a part of the investigation.The dhr for the complaint lot records no nonconformances.A database search was completed on the lot and no additional complaints were found.As there are adequate inspection activities established, objective evidence that the dhr was fully executed, no non-conformances and no additional complaints from the same lot, it was concluded that there is no evidence that nonconforming product exists in house or in field.Findings of this investigation revealed no evidence to suggest the device was manufactured out of specification.Based on the information provided, no returned product and the results of the investigation, the cause is traced to a component failure without a manufacturing or design deficiency.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Additional Manufacturer Narrative
Investigation ¿ evaluation.As a result of the complaint device being returned, further investigation was conducted the complainant returned one 5fr.038" catheter and one coil to cook for investigation.Physical examination of the returned device showed a.038" wire guide was inserted into the lumen of the catheter and ran the entire length.There is no evidence of occlusion in the catheter's lumen.The coil was returned elongated.No other damage was noted.Findings of this investigation revealed no evidence to suggest the device was manufactured out of specification.As previously reported, the cause is traced to a component failure without a manufacturing or design deficiency.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description

Brand Name
NESTER PLATINUM EMBOLIZATION COIL
Common Device Name
KRD DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key10337362
Report Number1820334-2020-01375
Device Sequence Number16914921
Product Code KRD
UDI-Device Identifier00827002269927
UDI-Public(01)00827002269927(17)240306(10)9541410
Combination Product (Y/N)N
Initial Reporter CountryAU
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 03/10/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/06/2024
Device Model NumberN/A
Device Catalogue NumberMWCE-35-14-12-NESTER
Device Lot Number9541410
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/03/2021
Initial Date Received by Manufacturer 07/02/2020
Supplement Date Received by Manufacturer08/19/2020
09/09/2020
02/17/2021
Initial Report FDA Received Date07/29/2020
Supplement Report FDA Received Date09/04/2020
09/28/2020
03/10/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age58 YR